Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 99, NWS Midland/Odessa, TX

September 21, 2014Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2014, 6:34 AM CDT for Andrews County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2014, 6:34 AM CDT (11:34 UTC)
Expired
Sep 21, 2014, 11:30 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 66 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 9:05 AM CDTFLASH FLOOD15 S Andrews, TXFLOODING REPORTED AT THE INTERSECTION OF SE ROAD 8000 AND US HIGHWAY 385
Sep 21, 9:05 AM CDTFLASH FLOOD15 Se Andrews, TXWATER OVER PORTIONS OF FARM TO MARKET 1788 BETWEEN 1 AND 10 MILES SOUTH OF STATE HIGHWAY 176

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 151 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WGUS54 KMAF 211134
FFWMAF
TXC003-211630-
/O.NEW.KMAF.FF.W.0099.140921T1134Z-140921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 AM CDT SUN SEP 21 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 1130 AM CDT

* AT 627 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  SHOWERS AND STORMS WITH HEAVY RAIN CAPABLE OF FLASH FLOODING THAT 
  WERE 14 MILES SOUTH OF FRANKEL CITY...OR 15 MILES SOUTHWEST OF 
  ANDREWS...AND OTHERS WERE JUST WEST OF ANDREWS AND ON THE ANDREWS 
  AND MARTIN COUNTY LINE...MOVING WEST AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  SOUTHERN ANDREWS COUNTY...
  CENTRAL ANDREWS COUNTY...
  WESTERN ANDREWS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

TURN AROUND... DONT DROWN.

&&

LAT...LON 3251 10306 3243 10222 3209 10222 3209 10306

$$
2 follow-up statements
172 
WGUS74 KMAF 211415
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 AM CDT SUN SEP 21 2014

TXC003-211630-
/O.CON.KMAF.FF.W.0099.000000T0000Z-140921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDREWS-
915 AM CDT SUN SEP 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
ANDREWS COUNTY...

AT 908 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT HEAVY RAIN PRODUCING FLASH FLOODING.  1 TO 10 MILES SOUTH OF 
SH 176 ON FM 1788 SOUTHEAST OF ANDREWS IS REPORTED TO BE UNDER 
WATER.  ALSO THE INTERSECTION OF 8000 AND US 385 15 MILES SOUTH OF 
ANDREWS IS UNDER WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3251 10306 3243 10222 3209 10222 3209 10306

$$
654 
WGUS74 KMAF 211617
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1117 AM CDT SUN SEP 21 2014

TXC003-211630-
/O.CON.KMAF.FF.W.0099.000000T0000Z-140921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDREWS-
1117 AM CDT SUN SEP 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
ANDREWS COUNTY...

AT 1114 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT LIGHT TO MODERATE RAINFALL OVER ANDREWS COUNTY.  WILL ALLOW 
THIS WARNING TO EXPIRE BUT RESIDENTS SHOULD BE AWARE THAT RUNOFF 
FROM PREVIOUS RAIN WILL TAKE A WHILE TO CLEAR THE ROADS.  FM 1788 
AND US 385 CONTINUE TO HAVE ROAD CLOSURES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANDREWS
COUNTY AIRPORT...FRANKEL CITY...FLOREY AND ANDREWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3251 10306 3243 10222 3209 10222 3209 10306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:27 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 21, 6:27 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 AM CDT Sun Sep 21 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Potential TSRA/MVFR CIGS/VSBY dominates this forecast cycle again
and have kept a mix of TEMPO and TSRA/SHRA with TSRA more likely at
CNM/HOB. By 21Z there could be some breaks in the BKN/OVC CIGS,
but still with so much mstr available SHRA/TSRA may form. Winds
are less of an issue with mostly e-se around 10kts expected.

&&

.PREV DISCUSSION... /ISSUED 435 AM CDT Sun Sep 21 2014/

DISCUSSION...
We are still dealing with the remnants of Odile with scattered to
numerous showers and thunderstorms expected into Monday before the
weak circulation center finally dissipates. The rainfall areal
coverage has not been particularly great, but where rain is
falling, it is heavy with rates in excess of 1 inch per hour not at
all uncommon. On top of that many areas have received rain
recently and the soil is saturated so most additional precip is
running off. Thus will continue the Flash Flood Watch through
today and it may need to be extended into tonight especially in
southeastern New Mexico and the upper Trans Pecos.

Rain chances will drop some Monday then will really fall off
Tuesday as an upper level ridge rapidly amplifies over the
Rockies/Plains by mid week. In fact, models are indicating it
amplifies so much it will capture the southern end of a Midwest
trough and cause it to retrograde back towards Texas by Thursday.
This will keep lower heights across the CWA and prevent much
warming this forecast period. There could be some isolated storms
associated with this late in the week but will keep the late week
forecast mostly dry for now.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
      Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Pecos...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 21, 4:00 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT SUN SEP 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN
TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER
TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY
FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT
TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH
FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL
RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL
RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND
SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE
COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND
NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE
PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH
FLOODING CONCERNS MAY LINGER.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:11 PM CDTFlash Flood WarningMAFAndrews3 hr
Sep 20, 9:14 PM CDTFlash Flood WarningMAFMidland2 hr
Sep 20, 9:50 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Sep 20, 11:40 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves, Winkler3 hr
Sep 21, 12:46 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves6 hr
Sep 21, 2:59 AM CDTAreal Flood AdvisoryMAFAndrews, Loving, Winkler4 hr
Sep 21, 4:15 AM CDTRiver Flood WarningMAFBrewster, Presidio58 hr
Sep 21, 4:35 AM CDTRiver Flood WarningMAFMitchell, Scurry15 hr
Sep 21, 6:35 AM CDTAreal Flood AdvisoryMAFBorden, Scurry4 hr
Sep 21, 6:47 AM CDTFlash Flood WarningMAFMidland3 hr
Sep 21, 6:48 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves5 hr
Sep 21, 9:35 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
Sep 21, 10:10 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 21, 10:26 AM CDTRiver Flood WarningMAFLoving, Reeves16 hr
Sep 21, 11:24 AM CDTFlash Flood WarningMAFMartin3 hr
Sep 21, 11:41 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves3 hr
Sep 21, 11:52 AM CDTFlash Flood WarningMAFDawson, Gaines, Martin3 hr
Sep 21, 12:16 PM CDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr
Sep 21, 1:07 PM CDTFlash Flood WarningMAFAndrews, Gaines, Martin3 hr
Sep 21, 1:12 PM CDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Sep 21, 1:51 PM CDTFlash Flood WarningMAFAndrews, Ector, Loving, Winkler3 hr
Sep 21, 2:23 PM CDTFlash Flood WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 3 more4 hr
Sep 21, 2:35 PM CDTAreal Flood WarningMAFCulberson, Loving, Reeves6 hr
Sep 21, 4:05 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Gaines, Scurry3 hr
Sep 21, 4:12 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Sep 21, 4:21 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reagan, Upton3 hr
Sep 21, 4:55 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Ward, Winkler3 hr
Sep 21, 5:32 PM CDTFlash Flood WarningMAFCrane, Reagan, Upton4 hr
Sep 21, 5:45 PM CDTFlash Flood WarningMAFCulberson, Reeves6 hr
Sep 21, 6:36 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.